Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 226, NWS Twin Cities, MN

July 21, 2005Freeborn County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 21, 2005, 4:45 AM CDT for Freeborn County, Waseca County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 4:45 AM CDT (09:45 UTC)
Expired
Jul 21, 2005, 5:45 AM CDT
In force
60 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Freeborn County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 210946
SVRMPX
MNC047-161-211045-
/O.NEW.KMPX.SV.W.0226.050721T0945Z-050721T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
445 AM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASECA COUNTY IN SOUTH CENTRAL MINNESOTA
  FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 545 AM CDT

* AT 441 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 22 MILES WEST OF ALBERT LEA...OR ABOUT 15 MILES EAST OF
  BLUE EARTH...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CONGER...
  ALBERT LEA...
  HEARTLAND...
  NEW RICHLAND...
  JANESVILLE...
  WASECA...
 
STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4386 9376 4386 9364 4351 9364 4352 9307
      4384 9307 4384 9342 4419 9342 4419 9376

$$
1 follow-up statement
000 
WWUS53 KMPX 211034
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 AM CDT THU JUL 21 2005

MNC047-161-211045-
/O.CON.KMPX.SV.W.0226.000000T0000Z-050721T1045Z/
WASECA MN-FREEBORN MN-
531 AM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 AM CDT FOR
FREEBORN AND WASECA COUNTIES...

AT 528 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE SEVERE 
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. 
THE STRONGEST STORMS WERE LOCATED NEAR HEARTLAND...NEAR ALBERT 
LEA...NEAR HEARTLAND AND 5 MILES NORTH OF WALDORF. THESE STORMS WERE 
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLARKS GROVE...NEW 
RICHLAND AND WASECA. 

LAT...LON 4386 9376 4386 9364 4351 9364 4352 9307
      4384 9307 4384 9342 4419 9342 4419 9376

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:53 AM CDT, 52 minutes earlier.

Area forecast discussion, Jul 21, 3:53 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
353 AM CDT THU JUL 21 2005

.DISCUSSION...
SHORT WAVE OVER EASTERN SD EARLY THIS MORNING WITH SURFACE LOW
PRESSURE A LITTLE EAST OF KFSD. TROUGHING EXTENDS EAST FROM THE LOW
ALONG THE MN/IA BORDER. QUITE THE CONVECTIVE COMPLEX HAS BLOSSOMED
OVER THE PAST 2 HOURS OVER SW MN IN ZONE OF STRONG LOW LEVEL THETA-E
ADVECTION. 850-300MB THICKNESS WOULD INDICATE AN EASTERLY MOVEMENT
OVER THE NEXT SEVERAL HOURS. LAPS DCAPE VALUE ABOVE 1000J/KG. WILL
CARRY LIKELY TO CATEGORICAL POPS ACROSS THE FAR SOUTH THIS MORNING
WITH CHANCE POPS UP TO THE TWIN CITIES. SOME STABILITY EXPECTED IN
THE WAKE OF THE SHORT WAVE THIS AFTERNOON ALONG WITH SURFACE HIGH
PRESSURE SINKING SOUTH ACROSS THE FA. DELAYED THE ONSET OF MORE
CONVECTION TONIGHT UNTIL LATE IN THE NIGHT. SOME POTENTIAL FOR
SEVERE WEATHER WEST CENTRAL MN. SHORT WAVE TO MOVE ACROSS THE FA ON
FRIDAY WITH CONVECTION EXPECTED ACROSS NORTHERN AND EASTERN
PORTIONS. MORE COMMOTION EXPECTED FRIDAY NIGHT AND EARLY SATURDAY AS
YET ANOTHER SHORT WAVE IS SHOWN PASSING ACROSS THE FA. LOW LEVEL
TEMPERATURE FIELDS WILL BE ON THE INCREASE ON SATURDAY WITH SOME
POTENTIAL FOR 30 DEG C AIR INTO SW MN. HAVE RAISED HIGHS INTO THE
LOWER AND MIDDLE 90S FROM THE MSP ON SW.

LONGER TERM...SUNDAY THROUGH WEDNESDAY
THE LATEST GFS MODEL CONTINUES TO FORECAST A HIGH PRESSURE RIDGE
OVER OUR FORECAST AREA SUNDAY FOLLOWED BY A LOW PRESSURE SYSTEM
MONDAY AND MONDAY NIGHT. WILL STAY COURSE WITH A CHANCE OF
CONVECTION MONDAY AND MONDAY NIGHT BASED ON THE CONSISTENCY OF THE
LAST THREE GFS MODEL RUNS. THE LAST AVAILABLE ENSEMBLE SPAGHETTI
CHARTS ALSO SUGGESTS CONFIDENCE IN THE FORECAST THROUGH MONDAY
BEFORE FORECAST SOLUTIONS BEGIN TO DIVERGE TUESDAY AND WEDNESDAY.
850 MB COLD ADVECTION ANTICIPATED BY TUESDAY MORNING ACROSS OUR
FORECAST AREA EXPECTED TO HAVE A COOLING INFLUENCE THROUGH WEDNESDAY
AS A SURFACE HIGH PRESSURE RIDGE MOVES ACROSS THE REGION.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RAH/WJH
Hazardous weather outlook, Jul 20, 3:58 PM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 PM CDT WED JUL 20 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-211100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
358 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH ANOTHER COLD
FRONT THAT IS FORECAST TO MOVE ACROSS THE AREA THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

JPR

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:40 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan65 min
Jul 21, 4:15 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault60 min
Jul 21, 5:40 AM CDTSevere Thunderstorm WarningMPXSteele40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.